Hand-foot syndrome T88.7

Author: Prof. Dr. med. Peter Altmeyer

All authors of this article

Last updated on: 29.10.2020

Dieser Artikel auf Deutsch

Synonym(s)

Acral erythema; Burgdorf Syndrome; Erythrodysaesthesia palmoplantaris; Erythrodysesthesia; Erythrodysesthesia palmoplantaris; Fixed erythrodysesthesia Plaque; Hand-Foot Syndrome; Hand-Foot Syndromes; Palmar and plantar erythrodysesthesia; Palmar and plantar Erythrodysesthesia; Palmo-plantar erythrodysesthesia; Palmoplantar erythrodysesthesia

History
This section has been translated automatically.

Zuehlke 1974

Definition
This section has been translated automatically.

Cytostatic-associated painful redness of Palmae and Plantae under or after chemotherapy, which leads to a significant reduction in quality of life. Frequent occurrence (up to 42% of all cytostatic drug patients) has been observed with the use of the following chemotherapeutic drugs, among others:

Classification
This section has been translated automatically.

A distinction is made with regard to the clinical course:

  • progressive course
  • self-limiting course.

Classification of nail changes under chemotherapy (Common Terminology Criteria for Adverse Events):

  • Grade 1 (mild): Nail changes without functional impairment
  • Grade 2 (moderate): Partial or complete loss of the nail plate, pain in the nail bed.
  • Grade 3 (severe): Pronounced nail changes that impede the performance of daily activities and require intravenous or surgical therapy.

Etiopathogenesis
This section has been translated automatically.

Dose-dependent (both with regard to the max. concentration of the active substance and the cumulative total dose), toxic effect of cytostatic drugs. Certain trigger factors such as pressure and shear forces, excretion can intensify the symptoms.

The excretion of best. Chemotherapeutic drugs via the sweat glands. Spreading effects could lead to penetration into the stratum corneum and consequent toxic damage. This pathomechanism would explain the preferred infestation of the sweat gland-rich palms of the hands and soles of the feet.

Toxic damage of the sweat glands is indicated by the evidence of a histological phenomenon, namely"eccrine squamous syringometaplasia", which is understood as reactive proliferation of the eccrine sweat glands after various types of damage.

Manifestation
This section has been translated automatically.

Patients treated with cytostatic drugs; occurs in almost 40% of cases. The symptoms can occur a few hours after the start of chemotherapy but also months later. No preference for gender or age. Initially, palmo-plantar dysesthesias occur, followed by burning pain, swelling and deep red erythema. The corneal layer may become detached. Ulcers are rare.

Differential diagnosis
This section has been translated automatically.

General therapy
This section has been translated automatically.

The temporary cooling of the hands and feet during the therapy phase has proven to be effective. Furthermore: Dose reduction of the cytostatic therapy or an adapted therapy interruption are the central therapy elements.

External therapy
This section has been translated automatically.

Local cooling of the infested areas (cooling pads).

Further symptomatic treatment with steroidal external agents (moderate success).

Opening of large blisters.

Some authors report good success with an "antioxidative effective" cream (Mapisal).

Adequate wound treatment in case of the formation of larger skin defects.

Progression/forecast
This section has been translated automatically.

Healing after discontinuation of the cytostatic drug.

Note(s)
This section has been translated automatically.

Probably the hand-foot syndrome and the erythrodysaesthesia palmoplantaris are Indian clinical pictures with differently pronounced damage symptoms.

Practical consequences can be loss or changes of the dactylogram after a hand-foot syndrome, if the print pattern of the fingers changes in such a way that fingerprint analyzers (e.g. also on mobile phones) can no longer recognize the print pattern.

As a special form of the hand-foot syndrome after therapy with taxanes, the PATEO syndrome (PATEO = acronym for Periarticular Thenar Erythema and Onycholysis Syndrome) has been described (Rzepecki AK et al. 2018).

The "fixed erythrodysesthetic plaque" is a negative variant which shows analogous symptoms in a sharply defined area (was observed after injection of doxitaxel; note: this separate designation is not necessary as the pathomechanism is identical).

Literature
This section has been translated automatically.

  1. Autier J (2008) Prospective study of the cutaneous adverse effects of sorafenib, a novel multikinase inhibitor. Arch Dermatol 144: 886-892
  2. Chew L et al (2009) Cutaneous reaction associated with weekly docetaxel administration. J Oncol Pharm Pract 15:29-34.

  3. Chu CY et al (2002) Fixed erythrodysaesthesia plaque due to gemcitabine and epirubicin treatment. Acta Derm Venereol 82:147-148.

  4. Jung S et al (2015) Current developments in the prevention and therapy of the hand-foot syndrome. Acta Dermatol 41: 77-80
  5. Lassere Y et al (2004) Management of hand-foot syndrome in patients treated with capecitabine (Xeloda). Eur J Oncol 13: 566-575
  6. Marini A et al (2007) Hand-foot syndrome in a patient under capecitabine therapy. dermatologist 58: 532-537
  7. Palaniappan M et al (2014) Anticancer drug induced palmar plantar erythrodysesthesia. J Clin Diagn Res doi: 10.7860/JCDR/2014/9133.4975
  8. Rzepecki AK et al (2018) PATEO syndrome: periarticular thenar erythema with onycholysis. Acta Oncol 57:991-992.
  9. Sauter C et al (2007) Unilateral necroses as an abortive form of palmoplantar erythrodysesthesia. Dermatologist 58: 619-622
  10. Wiedemann M et al (1992) Erythrodysaesthesia palmoplantaris - Occurrence of two clinical manifestations? Z Hautkr 67: 1070-1072

Disclaimer

Please ask your physician for a reliable diagnosis. This website is only meant as a reference.

Authors

Last updated on: 29.10.2020